Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 192, NWS Mobile, AL

August 8, 1999Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 8, 1999, 5:32 PM CDT for Clarke County, Alabama. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 1999, 5:32 PM CDT (22:32 UTC)
Expired
Aug 8, 1999, 6:30 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:40 PM CDTThunderstorm Wind 50Morvin, ALHigh winds blew several trees down near the intersection of County Road 44 and State Highway 69.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 082231 RRA
SVRMOB
ALC025-082330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
532 PM CDT SUN AUG 8 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 630 PM CDT

* AT 530 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 20 MILES NORTHWEST OF GROVE HILL OR 5 MILES WEST OF
  OPINE... MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  OPINE BY 545 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTEzCTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:15 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 2:15 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CDT SUN AUG 8 1999

UPPER AIR ANALYSIS SHOWS PERSISTENT RIDGE OVER TX EXTENDING INTO THE
N GULF WHILE LOWER HEIGHTS WERE OBSERVED OVER THE TN VALLEY AND
UPPER MID WEST.  AT THE SFC...WEAK W-E TROF WAS DRAPED OVER THE
EXTREME N CENTRAL GULF...FOCUSING SCATTERED SHOWERS AND TSTMS.
DIFFERENTIAL HEATING OF THE LAND MASS AND DEVELOPING SEABREEZE WILL
ENHANCE 1000/850 MOISTURE CONVERGENCE WITH HIGHER CHANCES OF
CONVECTION OVER THE COAST FOR THE REMAINDER OF THE AFTERNOON.
THE WEAK COASTAL TROF AND APPROACHING H85 TROF FROM THE N...NOW
OVER THE TN VALLEY WILL BE THE MAIN WEATHER MAKERS THROUGH TUE. WILL
HAVE TO WATCH UPPER LEVEL NW FLOW SETUP THIS CYCLE WHICH FAVORS
CONVECTIVE SYSTEMS SLIDING SE ACROSS AL AND GA IN AREA OF FAVORABLE
THICKNESS DIFFLUENCE. WILL LEAN ON A HIGHER CHANCE OF STORMS IN THE
INTERIOR TO ACCOUNT FOR THIS POTENTIAL TONIGHT.  FOR THE MOST PART
WILL KEEP A CHC OF STORMS IN ZONES THROUGHOUT ENTIRE PERIOD AS
AIRMASS DISTURBED WITH 1000/850 FRONT HANGING UP OVER FORECAST AREA
IN MOIST ENVIRONMENT AS UPPER ENERGY EXITS OFF THE E COAST.
CHALLENGE WILL ALSO BE IN THE TEMP DEPT. WITH INCREASED CLOUD COVER
AND BETTER COVERAGE OF STORMS ABOUT THROUGH TUE.

FCSTID=10

PRELIM NUMBERS...
MOB TT 077/094 076/094  076 10354
PNS TT 078/092 077/092  077 10354
DTS TT 079/090 079/090  079 10354
GZH TT 075/094 074/095  074 10454
61A TT 074/095 073/095  073 10454
2RO TT 074/095 073/095  073 10454=

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:41 PM CDTSevere Thunderstorm WarningMOBMonroe49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.